Advertisement

Applied Mathematics & Optimization

, Volume 64, Issue 2, pp 197–216 | Cite as

A General Stochastic Maximum Principle for SDEs of Mean-field Type

  • Rainer Buckdahn
  • Boualem Djehiche
  • Juan Li
Article

Abstract

We study the optimal control for stochastic differential equations (SDEs) of mean-field type, in which the coefficients depend on the state of the solution process as well as of its expected value. Moreover, the cost functional is also of mean-field type. This makes the control problem time inconsistent in the sense that the Bellman optimality principle does not hold. For a general action space a Peng’s-type stochastic maximum principle (Peng, S.: SIAM J. Control Optim. 2(4), 966–979, 1990) is derived, specifying the necessary conditions for optimality. This maximum principle differs from the classical one in the sense that here the first order adjoint equation turns out to be a linear mean-field backward SDE, while the second order adjoint equation remains the same as in Peng’s stochastic maximum principle.

Keywords

Stochastic control Maximum principle Mean-field SDE McKean-Vlasov equation Time inconsistent control 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ahmed, N.U., Ding, X.: Controlled McKean-Vlasov equations. Commun. Appl. Anal. 5(2), 183–206 (2001) MathSciNetzbMATHGoogle Scholar
  2. 2.
    Andersson, D., Djehiche, B.: A maximum principle for SDE’s of mean-field type. Appl. Math. Optim. 63(3), 341–356 (2010) CrossRefGoogle Scholar
  3. 3.
    Bensoussan, A.: Lectures on stochastic control. In: Lecture Notes in Mathematics, vol. 972, pp. 1–62. Springer, Berlin (1981) Google Scholar
  4. 4.
    Bismut, J.M.: An introductory approach to duality in optimal stochastic control. SIAM Rev. 20, 62–78 (1978) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Buckdahn, R., Djehiche, B., Li, J., Peng, S.: Mean-field backward stochastic differential equations. A limit approach. Ann. Probab. 37(4), 1524–1565 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Buckdahn, R., Li, J., Peng, S.: Mean-field backward stochastic differential equations and related partial differential equations. Stoch. Process. Appl. 119(10), 3133–3154 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Cadenillas, A., Karatzas, I.: The stochastic maximum principle for linear, convex optimal control with random coefficients. SIAM J. Control Optim. 33(2), 590–624 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Elliott, R.J.: The optimal control of diffusions. Appl. Math. Optim. 22, 229–240 (1990) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Kushner, H.J.: On the stochastic maximum principle: fixed time of control. J. Math. Anal. Appl. 11, 78–92 (1965) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Kushner, H.J.: Necessary conditions for continuous parameter stochastic optimization problems. SIAM J. Control Optim. 10, 550–565 (1972) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Haussmann, U.G.: A Stochastic Maximum Principle for Optimal Control of Diffusions. Longman Scientific and Technical, Essex (1986) zbMATHGoogle Scholar
  12. 12.
    Jourdain, B., Méléard, S., Woyczynski, W.: Nonlinear SDEs driven by Lèvy processes and related PDEs. ALEA Lat. Am. J. Probab. Math. Stat. 4, 1–29 (2008) MathSciNetzbMATHGoogle Scholar
  13. 13.
    Lasry, J.M., Lions, P.L.: Mean field games. Jpn. J. Math. 2, 229–260 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Li, J.: Stochastic maximum principle in the mean-field controls. Preprint (2009) Google Scholar
  15. 15.
    Meyer-Brandis, T., Øksendal, B., Zhou, X.Y.: A mean-field stochastic maximum principle via Malliavin calculus. To appear in Stochastics (2010) Google Scholar
  16. 16.
    Pardoux, E., Peng, S.: Adapted solution of a backward stochastic differential equation. Syst. Control Lett. 14(1–2), 61–74 (1990) MathSciNetGoogle Scholar
  17. 17.
    Peng, S.: A general stochastic maximum principle for optimal control problems. SIAM J. Control Optim. 2(4), 966–979 (1990) CrossRefGoogle Scholar
  18. 18.
    Revus, D., Yor, M.: Continuous Martingales and Brownian Motion, 3rd edn. Springer, Berlin (2004) Google Scholar
  19. 19.
    Sznitman, A.S.: Topics in propagation of chaos. Ecole de Probabilitès de Saint Flour, XIX-1989. In: Lecture Notes in Math., vol. 1464, pp. 165–251. Springer, Berlin (1989) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Département de MathématiquesUniversité de Bretagne OccidentaleBrest cedexFrance
  2. 2.Department of MathematicsRoyal Institute of TechnologyStockholmSweden
  3. 3.School of Mathematics and StatisticsShandong University at WeihaiWeihaiP.R. China

Personalised recommendations